Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A normal first countable ccc nonseparable space


Author: Murray G. Bell
Journal: Proc. Amer. Math. Soc. 74 (1979), 151-155
MSC: Primary 54D15; Secondary 54G20
DOI: https://doi.org/10.1090/S0002-9939-1979-0521889-0
MathSciNet review: 521889
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We construct an absolute example of a space having the properties in the title. Let Y be the set of nonempty finite subsets of the Cantor cube of countable weight. The Pixley-Roy topology on Y is not normal, but the Vietoris topology on Y is normal. Our space can be considered a normalization of the Pixley-Roy topology on Y by adding cluster points which as a subspace have the Vietoris topology. The Alexandroff duplicating procedure is used liberally to glue the space together. The example is also a sigma compact paracompact p-space.

If further set-theoretic assumptions are made (e.g. $ V = L$ or $ {\text{MA}} + \neg {\text{CH}}$), then it is known that even perfectly normal such examples exist.


References [Enhancements On Off] (What's this?)

  • [1] A. V. Arhangel' skiĭ, On a class of spaces containing all metric spaces and all locally bicompact spaces, Amer. Math. Soc. Transl. (2) 92 (1970), 1-39.
  • [2] M. Bell, J. Ginsburg and G. Woods, Cardinal inequalities for topological spaces involving the weak Lindelöf number, Pacific J. Math. (to appear). MR 526665 (80c:54003)
  • [3] E. van Douwen, The Pixley-Roy topology on spaces of subsets, Set-Theoretic Topology, ed. G. M. Reed, Academic Press, New York, 1977. MR 0440489 (55:13364)
  • [4] -, Density of compactifications, Set-Theoretic Topology, ed. G. M. Reed, Academic Press, New York, 1977. MR 0431077 (55:4079)
  • [5] E. van Douwen and T. C. Przymusiński, First countable and countable spaces all compactifications of which contain $ \beta N$, Fund. Math. (to appear).
  • [6] A. Hajnal and I. Juhász, A consequence of Martin's Axiom, Indag. Math. 33 (1971), 457-463. MR 0305344 (46:4474)
  • [7] T. Jech, Nonprovability of Souslin's Hypothesis, Comment. Math. Univ. Carolinae 8 (1967), 293-296. MR 0215729 (35:6564)
  • [8] E. Michael, Topologies on spaces of subsets, Trans. Amer. Math. Soc. 71 (1951), 152-183. MR 0042109 (13:54f)
  • [9] C. Pixley and P. Roy, Uncompletable Moore spaces, in Proc. Auburn Topology Conference, ed. W.R.R. Transue, (Auburn, Alabama, 1969). MR 0397671 (53:1529)
  • [10] T. Przymusiński and F. D. Tall, The undecidability of the existence of a non-separable normal Moore space satisfying the countable chain condition, Fund. Math. 85 (1974), 291-297. MR 0367934 (51:4176)
  • [11] M. E. Rudin, Lectures on set-theoretic topology, CBMS Regional Conference Ser. in Math. no. 23, Amer. Math. Soc., Providence, R.I., 1975. MR 0367886 (51:4128)
  • [12] R. M. Solovay and S. Tennenbaum, Iterated Cohen extensions and Souslin's problem, Ann. of Math. (2) 94 (1971), 201-245. MR 0294139 (45:3212)
  • [13] F. D. Tall, On the existence of non-metrizable hereditarily Lindelöf spaces with point-countable bases, Duke Math. J. 41 , (1974), 299-304. MR 0388339 (52:9176)
  • [14] V. M. Ul'janov, Examples of Lindelöf spaces having no compact extensions of countable character, Dokl. Akad. Nauk SSSR 220 (1975), 1282-1285 = Soviet Math. Dokl. 16 (1975), 257-261. MR 0405378 (53:9172)
  • [15] L. Vietoris, Bereiche Zweiter Ordnung, Monatsh. Math. 33 (1923), 49-62. MR 1549268
  • [16] S. Willard, General topology, Addison-Wesley, Reading, Mass., 1970. MR 0264581 (41:9173)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54D15, 54G20

Retrieve articles in all journals with MSC: 54D15, 54G20


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1979-0521889-0
Keywords: First countable, normal, ccc, separable
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society